Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 220, NWS Kansas City, MO

December 4, 2017Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 4, 2017, 4:41 PM CST for Howard County, Randolph County, Missouri. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2017, 4:41 PM CST (22:41 UTC)
Expired
Dec 4, 2017, 5:15 PM CST
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 4:53 PM CSTTSTM WND DMGHigbee, MO20X40 BRICK BUILDING COLLAPSED DUE TO HIGH WINDS.
Dec 4, 5:00 PM CSTTSTM WND DMG1 Wsw Renick, MOEMERGENCY MANAGEMENT FROM RANDOLPH COUNTY REPORTED A WORK SHOP, 2 TRAVEL TRAILERS WERE DESTROYED AT ROAD AA JUST SOUTHWEST OF RENICK. A COUNTY WORK TRUCK WAS ALSO OVERTURNED AT THIS LOCATION.
Dec 4, 5:00 PM CSTTSTM WND DMG2 Wsw Renick, MO*** 1 INJ *** REPORT FROM MISSOURI HIGHWAY PATROL TROOP B IS THAT THERE ARE SEVERAL STRUCTURES BETWEEN HIGBEE AND RENICK DAMAGED OR DESTROYED BY STRONG WINDS. ALONG ROAD 2550 BETWEEN HIGBEE AND RENICK LEAST ONE OF THESE BUILDINGS WAS A DOUBLE-WIDE MOBILE HOME,
Dec 4, 5:00 PM CSTTSTM WND DMGRenick, MOLARGE TREE BRANCHES WERE SNAPPED OFF ON MULTIPLE TREES. TREES APPEAR HEALTHY.
Dec 4, 5:06 PM CSTTSTM WND DMG4 E Renick, MOA BARN AND GARAGE HAVE SIGNIFICANT DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS53 KEAX 042241
SVREAX
MOC089-175-042315-
/O.NEW.KEAX.SV.W.0220.171204T2241Z-171204T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
441 PM CST MON DEC 4 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Randolph County in north central Missouri...
  Northeastern Howard County in central Missouri...

* Until 515 PM CST

* At 441 PM CST, a severe thunderstorm was located near Armstrong, or
  7 miles north of Fayette, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Moberly, Fayette, Higbee, Clark, Armstrong and Renick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3912 9250 3913 9282
      3931 9281 3932 9280 3933 9273 3932 9271
      3933 9270 3938 9231
TIME...MOT...LOC 2241Z 255DEG 41KT 3925 9264 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
858 
WWUS53 KEAX 042315
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CST MON DEC 4 2017

MOC089-175-042325-
/O.EXP.KEAX.SV.W.0220.000000T0000Z-171204T2315Z/
Randolph MO-Howard MO-
515 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND
NORTHEASTERN HOWARD COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CST for
central and north central Missouri.

LAT...LON 3925 9232 3925 9243 3912 9250 3913 9282
      3931 9281 3932 9280 3933 9273 3932 9271
      3933 9270 3938 9231
TIME...MOT...LOC 2315Z 255DEG 41KT 3934 9218 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:27 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 4, 3:27 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
327 PM CST Mon Dec 4 2017

.Discussion...
Issued at 327 PM CST MON DEC 4 2017

Main concern this afternoon involves the well advertised cold
front that continues moving through the area, and the associated
severe threat from thunderstorms now forming along the boundary.
Quick look at SPC mesoanalysis page shows a narrow instability
axis characterized by MLCAPE values of roughly 1000 J/kg
immediately ahead of the front, with GOES-13 showing a thinning
of the overlying cloud cover in advance of the front per the latest
scans. Higher above, deep layered shear values of roughly 50 kts
are more than supportive for severe convection, with near
perpendicular bulk shear vector orientation suggestion isolated
cells and small bowing segments possible along the line. The one
caveat seen right now is evident on the special SGF sounding which
shows a decent cap remaining in place, however deep layer lifting
should increase as the afternoon hours continue on as the upper
trough approaches from the west. Given the substantial dry air
aloft, the main threat should remain confined to strong wind
gusts, however hail up to 1" cannot be ruled out. High-res models
along with recent radar trends suggests this line should move
through the area pretty quickly, with the severe threat gradually
winding down from west to east shortly after 00z. In any event,
severe thunderstorm watch 518 is in effect until 9 PM this
evening, however its very conceivable that we will be able to trim
counties off as we go through the remainder of the afternoon and
early evening hours.

The aforementioned front however will mark the end of above
normal temps for the foreseeable future, as Tuesday's high temps
will only warm into the lower to middle 40s. On top of this, brisk
northwest winds combined with low RH values and dry surface fuels
will lead to heightened fire weather concerns during the late
morning and afternoon hours. Beyond that, the main story will be
cold weather as a secondary cold front slides through the area
early Thursday. This will set the stage for chilly temperatures
as we head into the weekend with highs in the lower to middle
30s, with lows in the upper teens to low 20s. A weak clipper type
system will slide across the area Friday morning, however very
limited moisture should keep any snow accumulations to nothing
more than a dusting through the course of the day, primarily east
of the Route 65 corridor.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1136 AM CST MON DEC 4 2017

MVFR conditions to continue for the next hour or so with rapid
clearing expected by 21z following the passage of a cold front.
Strong winds with gusts to 35 kts will continue this afternoon
with a gradual directional change to the northwest expected later
today. Gusty winds to continue through the overnight and much of
the day tomorrow as a dry airmass advances over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Dec 4, 11:22 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CST Mon Dec 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1122 AM CST Mon Dec 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible this afternoon east of I-35.
Damaging winds and small hail will be the main threats. High fire
danger will develop this afternoon across northwestern MO and
northeastern KS.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very high fire danger is expected across the region Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Dec 4, 3:47 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
347 PM CST MON DEC 4 2017

MOZ016-017-024-025-042230-
Macon MO-Adair MO-Linn MO-Sullivan MO-
347 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR...NORTHEASTERN
LINN...SOUTHEASTERN SULLIVAN AND NORTHERN MACON COUNTIES UNTIL 430 PM
CST...

At 347 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles north of Bucklin, or 18 miles southwest of Kirksville, moving
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirksville, La Plata, Brashear, Browning, Gibbs, Millard, Elmer,
Ethel, South Gifford, Kirksville Regional, New Boston and Winigan.

A severe thunderstorm watch remains in effect until 900 PM CST for
north central and northeastern Missouri.

LAT...LON 3980 9307 4002 9320 4027 9235 3995 9234
TIME...MOT...LOC 2147Z 251DEG 27KT 4002 9284
Local storm report, Dec 4, 3:50 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             6 S WARRENSBURG         38.68N 93.74W
12/04/2017  E0.88 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

STG
Local storm report, Dec 4, 4:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             ALMA                    39.09N 93.55W
12/04/2017  E1.00 INCH       LAFAYETTE          MO   PUBLIC

&&

JW
Local storm report, Dec 4, 4:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 N CONCORDIA           38.99N 93.57W
12/04/2017  E1.00 INCH       LAFAYETTE          MO   PUBLIC

&&

JW
Local storm report, Dec 4, 4:14 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 W SOUTH GIFFORD       40.02N 92.76W
12/04/2017  E60 MPH          MACON              MO   TRAINED SPOTTER

            SMALL BRANCHES BROKEN OFF.

&&

STG
Local storm report, Dec 4, 4:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 ESE KIRKSVILLE        40.17N 92.53W
12/04/2017  E1.00 INCH       ADAIR              MO   PUBLIC

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:20 PM CSTSpecial Weather StatementEAXJackson25 min
Dec 4, 2:53 PM CSTSpecial Weather StatementEAXLinn, Livingston37 min
Dec 4, 3:17 PM CSTSpecial Weather StatementEAXBates43 min
Dec 4, 3:30 PM CSTSevere Thunderstorm WarningEAXBates, Henry30 min
Dec 4, 3:33 PM CSTSevere Thunderstorm WarningEAXJohnson, Lafayette, Saline27 min
Dec 4, 3:47 PM CSTSpecial Weather StatementEAXAdair, Linn43 min
Dec 4, 3:59 PM CSTSevere Thunderstorm WarningEAXAdair, Macon31 min
Dec 4, 4:15 PM CSTSevere Thunderstorm WarningEAXCooper, Howard, Saline30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.